Alert archive / Massachusetts / Wind Advisories in 2023

Wind Advisory 12, NWS Boston/Norton, MA

November 26, 20234 counties in Massachusetts

NWS Boston/Norton, MA issued this wind advisory at Nov 26, 2023, 2:28 AM EST for 4 counties in Massachusetts. It took effect at Nov 27, 2023, 1:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2023, 2:28 AM EST (07:28 UTC)
In effect from
Nov 27, 2023, 1:00 AM EST
Expired
Nov 27, 2023, 6:42 AM EST
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA

The radar

The Boston radar (KBOX), 60 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS71 KBOX 260728
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
228 AM EST Sun Nov 26 2023

MAZ022>024-262100-
/O.NEW.KBOX.WI.Y.0012.231127T0600Z-231127T1200Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
228 AM EST Sun Nov 26 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Barnstable, Dukes and Nantucket Counties.

* WHEN...From 1 AM to 7 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
3 follow-up statements
980 
WWUS71 KBOX 261957
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
257 PM EST Sun Nov 26 2023

MAZ007-270900-
/O.EXA.KBOX.WI.Y.0012.231127T0600Z-231127T1200Z/
Eastern Essex MA-
Including the city of Gloucester
257 PM EST Sun Nov 26 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST MONDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Essex County.

* WHEN...From 1 AM to 7 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ022>024-270900-
/O.CON.KBOX.WI.Y.0012.231127T0600Z-231127T1200Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
257 PM EST Sun Nov 26 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Barnstable, Dukes and Nantucket Counties.

* WHEN...From 1 AM to 7 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
736 
WWUS71 KBOX 270738
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
238 AM EST Mon Nov 27 2023

MAZ022>024-271000-
/O.EXT.KBOX.WI.Y.0012.000000T0000Z-231127T1000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
238 AM EST Mon Nov 27 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Barnstable, Dukes and Nantucket Counties.

* WHEN...Until 5 AM EST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ007-271200-
/O.CON.KBOX.WI.Y.0012.000000T0000Z-231127T1200Z/
Eastern Essex MA-
Including the city of Gloucester
238 AM EST Mon Nov 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Eastern Essex County.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
745 
WWUS71 KBOX 271142
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
642 AM EST Mon Nov 27 2023

MAZ007-271245-
/O.CAN.KBOX.WI.Y.0012.000000T0000Z-231127T1200Z/
Eastern Essex MA-
Including the city of Gloucester
642 AM EST Mon Nov 27 2023

...WIND ADVISORY IS CANCELLED...

Winds have fallen below wind advisory criteria. Westerly gusts to
25kt are still possible through the day today. 

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Nov 26, 12:49 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 26, 12:49 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1249 AM EST Sun Nov 26 2023

.SYNOPSIS...
High pressure supports a continued period of quiet weather
through tomorrow evening. A coastal-low pressure system passes
over southern New England tomorrow night into Monday with
substantial rainfall. Rain chances then end by Monday
afternoon. Blustery with below normal temperatures are then
expected for midweek. Temperatures then gradually modify by late
in the week, although they end up less below normal for the
rest of the workweek. It is overall a dry week with our next
chance for rain not appearing until late Friday or next
weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
630 PM Update:

Clear, calm, dry air and cold low-level temps are a recipe for
strong radiational cooling and temps have really tanked now
after sundown. The coolest locations might surprise you, in that
it is across Cape Cod where the coldest readings are currently
being observed. It's 24 degrees at Hyannis! Seems this is taking
place as an elongated sfc ridge axis extends across southern CT
into SE New England. Temperature guidance has really struggled
with this degree of radiational cooling in most places and we
should continue to see temps fall further. Tried to show that a
bit more using the bias-corrected RGEM which seemed to be the
coldest guidance source available. Dewpoints in the mid teens
seem to be a lower limit to how far temps could fall. Tranquil
and dry, but quite chilly with lows in the teens to mid 20s,
except around 30 in and around the Greater Boston area.

Previous discussion:

Tonight

Mid-level ridge axis builds overhead with surface high pressure
tonight. Light southwest winds and mostly clear skies should support
efficient radiational cooling that will support wide spread low
temps in the upper teens/low 20s across the majority of southern New
England overnight. The exception will be at locations with a closer
proximity to the relatively warmer ocean temperatures where low
temps will be closer to the mid to upper 20s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Tomorrow

High pressure continues to build east of the region tomorrow. This
will allow return flow from the south/southwest to gradually advect
a warmer air mass over southern New England throughout the day
tomorrow. Low-level WAA will be weak initially with 925 hPa temps
only climbing a degree or two between tomorrow morning and tomorrow
afternoon. The warmer air from the south overrunning the cooler air
mass currently in place will allow for increasing mid-level
cloudiness throughout the day tomorrow. While temps will be warmer
than what is being observed this afternoon, the increased cloudiness
will limit high temperatures to the mid to upper 40s across most of
the region. A few locations along the south coast may experience an
earlier arrival of the warmer air mass that could allow surface
temps to approach 50 before peak diurnal heating early tomorrow
afternoon. Winds gradually increasing out of the south/southeast
into tomorrow evening as a coastal low approaches from the south.

Tomorrow Night

A robust mid-level short-wave moving over The Great Lakes will
support the development of a coastal-low pressure system that will
allow for substantial precipitation over southern New England
tomorrow night. Confidence is higher than usual with this event
given strong agreement among hi-res and global ensemble guidance.
Very dry air mass in place should keep things dry until around
Midnight when higher PWATs approaching 1 inch will provide enough
low-level moisture to support rainfall. This system will be rather
progressive and should be out of the area by early Monday afternoon.
Before that happens, expect 0.75 to 1.25 inches of new rainfall
across the region with the higher amounts focused along the south
coast. Accumulations gradually drop off moving inland where
confidence in rainfall amounts is much lower. Still some time to
iron out these details over the next 24 hours or so. Check back for
an update with tomorrow morning's forecast package.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights:

* Rain chances end Mon aftn as cold front moves offshore.

* Below normal temperatures with blustery conditions expected
  through much of the week, although temperatures gradually modify
  after Wed night. Single digit wind chills Tuesday night north and
  west of I-95!

* Dry week overall, with our next chance for significant precip not
  until late Fri or Sat.

Details:

Cold front from Sunday night will continue to progress eastward and
offshore on Mon, with decreasing PoP for rain showers and also
decreasing cloudiness into the afternoon. However the main story in
this portion of the forecast period is a shot of unseasonably cold
air that invades into the Northeast, peaking Tue and Wed, associated
with a deep upper level trough that establishes itself over the
Northeast by midweek. Forecast low-level temps at 925 and 850 mb
(e.g. 925 mb temps around -6 to -9C) in fact are more typical of
early January than late November. The pattern gradually modifies for
late in the week, but all in all, below normal temps are expected to
close out the month. Outside of first half of Monday, it is overall
a dry weather pattern with our next chance for significant precip
not appearing until late Fri or Sat.

Monday looks to be the warmest day of the stretch with highs upper
40s to mid 50s before temps begin to slide for Monday night behind
the cold front. This initial cold advection heralds the arrival of
much colder air that sets its sights on New England by Tue and Wed.
Besides contributing to high temps in the 30s on Tue and Wed, the
cold low level air will lead to good mixing potential, so should
also have NW gusts around 25 to 30 mph accompanying that midweek
colder air. Because of the breezes, it may keep nighttime lows from
really plummeting hard with mid teens to low-mid 20s low temps Mon
and Tue nights. However it won't feel that way as forecast nighttime
wind chill temps are around 10 to 15 above zero Mon night/Tue and
single digits above zero Tue night/early Wed in interior locales.
Could need to consider Gale headlines due to the degree of
anticipated gustiness during the Tue period. 925-850 mb thermal
trough then shifts NE and offshore by Wed night, allowing for
gradual modification to temps a little less below normal in mid 30s
to mid 40s.

Despite the colder air, it is overall a dry weather pattern. I
wouldn't discount periods of enhanced cloudiness or even an
occasional snow flurry with nil accumulation around western MA, due
to an active Lake effect pattern for midweek. But too uncertain to
make a mention of PoP in the forecast and any flurries would
probably be more miss than hit. A shortwave disturbance coming out
of the central Plains later Fri or Sat should be our next chance for
precip but specifics on that are still too uncertain.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update:

Through Today...High confidence in trends...lower confidence in
timing.

VFR with cigs 3-5k ft developing near the south coast 15-16z
and spreading N to the MA Pike 18-20z. Areas of MVFR cigs along
the immediate south coast and Cape/Islands this afternoon. S
winds around 10 kt.

Tonight...Moderate confidence.

Conditions lowering to MVFR then IFR as rain overspreads the
region from west to east 01-05z. Locally heavy rainfall
developing after midnight across RI and eastern MA. Increasing
SE winds across SE New Eng after midnight with a brief period
of 35-40 kt gusts possible Cape/Islands.

Monday...High confidence in trends.

Improving to VFR in the morning as rain exits. Winds shifting to
W with gusts 25-30 kt developing in the afternoon.

KBOS Terminal...High confidence in trends. VFR through 00z.
Deteriorating cigs after 02z.

KBDL Terminal...High confidence in trends. VFR through 00z, but
cigs 3-4k ft developing after 18z. Deteriorating cigs after 00z.

Outlook /Monday Night through Thursday/...

Monday Night: VFR. Windy with local gusts up to 30 kt.

Tuesday: VFR. Windy with gusts up to 30 kt.

Tuesday Night: VFR. Windy with gusts up to 35 kt.

Wednesday through Thursday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight and Tomorrow

High pressure supports relatively calm/tranquil conditions over the
coastal waters through tomorrow with seas generally 1 to 3 feet and
modest 5 knot southwest winds gradually increasing to 10 to 15 knots
by late tomorrow afternoon out of the south east.

Tomorrow Night

Marine conditions deteriorate tomorrow night as a coastal-low
pressure system moves over the coastal waters. 20 to 25 knot
southeast wind gusts expected to develop over the south coastal
waters with seas building to 4 to 6 feet. SCY headlines will likely
be needed.

Outlook /Monday Night through Thursday/...

Monday: Low risk for Small Craft Advisory winds with local
gusts up to 30 kt. Areas of rough seas. Chance of rain.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Tuesday: Strong winds with gusts up to 35 kt. Seas up to 5 ft.
Slight chance of rain.

Tuesday Night: Strong winds with gusts up to 40 kt. Areas of
rough seas. Slight chance of rain.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/RM
NEAR TERM...Loconto/RM
SHORT TERM...RM
LONG TERM...Loconto
AVIATION...KJC/Loconto
MARINE...Loconto/RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 2:31 AM ESTGale WarningBOX28 hr
Nov 26, 2:31 AM ESTSmall Craft AdvisoryBOX20 hr
Nov 26, 2:42 AM ESTCoastal Flood StatementBOXBristol30 hr

Nearby

Wind Advisories in Massachusetts, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.